Anders Breinbjerg

Inappropriate arginine vasopressin levels and hyponatremia associated with cyclic vomiting syndrome

Research output: Contribution to journal/Conference contribution in journal/Contribution to newspaperJournal articleResearchpeer-review

We herein describe two children who presented with attacks of severe cyclic vomiting. The primary case was a 2.5-year-old girl with a history of several admissions with vomiting and altered mental status. She was diagnosed with cyclic vomiting syndrome (CVS). During her attacks she developed significant hyponatremia on several occasions, which prompted us to measure plasma arginine vasopressin (AVP) levels during attacks. We found inappropriately high AVP levels with concomitant hyponatremia. We also measured plasma AVP and plasma sodium in another child with CVS who did not develop manifest hyponatremia but showed inappropriately elevated plasma AVP levels. Since the standard treatment of CVS consists of fluids, high plasma AVP levels may lead to dilutional hyponatremia. We would therefore like to emphasize the importance of close assessment of electrolyte levels in patients with CVS to avoid water intoxication.

Original languageEnglish
JournalCase Reports in Gastroenterology
Volume9
Issue1
Pages (from-to)20-4
Number of pages5
ISSN1662-0631
DOIs
Publication statusPublished - 12 Mar 2015

See relations at Aarhus University Citationformats

ID: 86815597